Heavy Rain, Cherry
- When
- May 18, 9:37 AM CST
- Where
- Cherry County, 25.97 mi S of Irwin
- Reported by
- Public
- Coordinates
- 42.510, -102.040
A potent upper level low pressure system and associated strong shortwave, sparked scattered to numerous severe thunderstorms across western and north central Nebraska. The Storm Prediction Center had much of the area in a moderate risk for severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A potent upper level low pressure system and associated strong shortwave, sparked scattered to numerous severe thunderstorms across western and north central Nebraska. The Storm Prediction Center had much of the area in a moderate risk for severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 18, 5:19 AM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 619 AM CDT SAT MAY 18 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 305 AM CDT SAT MAY 18 2013 THE RAP13 SEEMS TO HAVE THE BEST HANDLE ON THE STRATUS LIFTING NORTH INTO THE FCST AREA THIS MORNING. IT WAS ALSO THE PREFERRED MODEL FOR THE SEVERE WEATHER EVENT EXPECTED TO UNFOLD LATE THIS AFTERNOON AND TONIGHT. THE STRATUS SHOULD BUILD THROUGH THE FCST AREA ALONG AND WEST OF HIGHWAY 83 THIS AM AND THEN MIX OUT LATE MORNING/EARLY AFTERNOON. THE ONGOING TSTMS AND ISOLD SEVERE STORMS SHOULD CONTINUE TO LIFT NORTH AND EXIT THE FCST AREA BY SUNRISE. THEREAFTER THE RUC PUSHES MOISTURE AND INSTABILITY FARTHER WEST THAN THE NAM AND SHARPENS UP THE DRY LINE ACROSS WRN NEB THIS AFTERNOON. ALL THE WHILE MAINTAINING A STRONG CAP WHICH SHOULD BREAK AROUND 22Z ON THE DRYLINE. SPC PROVIDED USEFUL INSIGHT INTO THE EVOLUTION OF THIS EVENT SUGGESTING LARGE/VERY LARGE HAIL AND WIND DAMAGE LATE THIS AFTERNOON ALONG THE DRY LINE. THE CONVECTIVE COMPLEX MOVES EAST TOWARD HIGHWAY 83 THIS EVENING. AT THE SAME TIME...LOW LEVEL WINDS ARE EXPECTED TO BACK AND INCREASE IN SPEED TOWARD SUNSET OR SHORTLY THEREAFTER ENHANCING THE TORNADO THREAT FOR A FEW HOURS...ROUGHLY 01Z-04Z. THE ENTIRE SYSTEM OF STORMS WILL CONTINUE TO MOVE NORTHEAST OVERNIGHT AND EXIT THE FCST AREA BY SUNDAY MORNING. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 305 AM CDT SAT MAY 18 2013 THE MODELS ARE IN RELATIVELY GOOD AGREEMENT REGARDING UPPER TROUGH APPROACHING THE REGION ON SUNDAY. THE GFS AND ECMWF BOTH HAVE THE TROUGH CLOSING OFF AND WRAPPING UP OVER SIOUX FALLS AREA MONDAY THROUGH WEDNESDAY. THIS WILL MEAN COOLER CONDITIONS AND A BROAD SCALE AREA OF PRECIPITATION POTENTIALLY ON THE BACK SIDE OF THE LOW. LOOKING CLOSER AT SUNDAY...SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON IN THE FAR EASTERN FORECAST AREA IN VICINITY OF THE COLD FRONT ASSOCIATED WITH THE APPROACHING SYSTEM. ON MONDAY AND TUESDAY...MODELS ARE INDICATING MOISTURE-RICH AIR WRAPPING AROUND THE LOW PRESSURE SYSTEM INTO PARTS OF CENTRAL AND WESTERN NEBRASKA. IT APPEARS THAT THE BEST CHANCE FOR PRECIPITATION WITH THIS SYSTEM WILL BE IN NORTH-CENTRAL NEBRASKA. HIGHS WILL DIP INTO THE MID 50S TO MID 60S ON MONDAY AND TUESDAY...BEFORE REBOUNDING TO THE MID 60S TO MID 70S THURSDAY AND FRIDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 616 AM CDT SAT MAY 18 2013 MVFR CIGS SHOULD ERODE WITH VFR DEVELOPING BETWEEN 17Z-19Z. SEVERE STORMS COULD BEGIN DEVELOPING ACROSS SWRN NEB VCNTY KIML AROUND 20Z-22Z. STORM ACTIVITY WILL LIFT NORTH AND EAST THROUGH THE EVENING HOURS. VFR COULD DEVELOP FROM WEST TO EAST BEGINNING AROUND 03Z IN THE NEB PANHANDLE TO 09Z IN THE EAST SIDE OF THE FCST AREA. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CDC LONG TERM...KNUTSVIG AVIATION...CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 940 AM CDT SAT MAY 18 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-191445- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 940 AM CDT SAT MAY 18 2013 /840 AM MDT SAT MAY 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. AN ACTIVE SEVERE WEATHER DAY IS EXPECTED BEGINNING LATE IN THE AFTERNOON THROUGH THE OVERNIGHT HOURS TONIGHT. SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON NEAR HAYES CENTER...IMPERIAL...OGALLALA AND OSHKOSH. THE ACTIVITY WILL SPREAD EAST AND NORTHEAST THROUGHOUT THE EVENING HOURS AND INTO NORTHERN AND NORTHEAST NEBRASKA TONIGHT. TORNADO POTENTIAL WILL INCREASE BETWEEN 6 AND 9 PM AND THE AREA OF GREATEST CONCERN WILL BE FROM STAPLETON SOUTH THROUGH NORTH PLATTE...HAYES CENTER AND STOCKVILLE. VERY LARGE HAIL...PERHAPS BASEBALL SIZE OR LARGER...IS EXPECTED AS STORMS DEVELOP ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND RAPIDLY BECOME SEVERE. VERY LARGE HAIL WILL BE POSSIBLE THIS EVENING ALONG AND WEST OF A LINE FROM VALENTINE TO BROKEN BOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL SLOWLY MOVE EAST...AND BE LOCATED ACROSS EASTERN PORTIONS OF NORTH CENTRAL INTO CENTRAL NEBRASKA SUNDAY AFTERNOON. THUNDERSTORMS...A FEW POSSIBLE SEVERE...ARE AGAIN POSSIBLE SUNDAY AFTERNOON ALONG THE THE FRONT. THE AREA EAST OF A LINE FROM ONEILL TO BROKEN BOW WILL BE THE AREA OF CONCERN FOR SEVERE STORMS. LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS WILL BE THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 506 AM CDT SAT MAY 18 2013 NEZ005-006-008-181100- BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE- 506 AM CDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...WESTERN KEYA PAHA AND NORTHWESTERN BROWN COUNTIES UNTIL 600 AM CDT... AT 504 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF SPARKS TO VALENTINE TO 6 MILES SOUTHEAST OF MERRITT RESERVOIR DAM... AND MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... SPRINGVIEW... SPARKS... SMITH FALLS STATE PARK... NORDEN... JOHNSTOWN... MEADVILLE... WOOD LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. COLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 555 AM CDT SAT MAY 18 2013 NEZ005-006-008-181200- BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE- 555 AM CDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...WESTERN KEYA PAHA AND NORTHWESTERN BROWN COUNTIES UNTIL 700 AM CDT... AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPARKS TO SMITH FALLS STATE PARK TO 15 MILES NORTHWEST OF JOHNSTOWN...AND MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... NORDEN... NORTH RIVER TRAIL... BOBCAT STATE WILDLIFE MANAGEMENT AREA... MEADVILLE... THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 204 AND 219. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. COLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1028 AM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 19 SSE GORDON 42.55N 102.06W
05/18/2013 E0.88 INCH CHERRY NE PUBLIC
AN ESTIMATED 2 INCHES OF RAIN ALSO FELL.
&&
SNIVELYThe North Platte radar (KLNX), 135 km away, was scanning. The volume nearest the first event began at 15:38 UTC.
22 hail, 15 thunderstorm wind, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.
Two 15,000 bushel bins were damaged with one moved off the foundation. A 500 gallon fertilizer plastic tank was also blown over a mile away.
Trees down on Highway 22.
Strong winds caused a large elm tree limb to fall onto a house damaging the porch awning.
Large tree limbs downed.
Thunderstorm winds destroyed a small metal garage.
South facing roof shingles were damaged and blown off a portion of a house.
A few cedar trees twisted with trunks broken and numerous limbs down.
Power lines down at county roads 185 and 22.
Seven tower center pivot irrigation system overturned.
Several large tree limbs down and hardwood trees trunks were snapped. Power lines were down in the vicinity as well.
Public reported winds estimated to 60 mph.
Large tree uprooted across Game Trail Road north of Highway 30.
Flag pole snapped, shingles off house, and a privacy fence blown down.
Small branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446826, 446827, 446849, 453836, 446828, 453837, 446829, 446830, 454117, 446831, 446832, 446833, 446834, 454116, 446835, 446836, 446837, 446838, 446839, 446840, 450044, 446841, 454093, 454095, 454097, 454099, 454101, 446842, 454105, 454106, 446843, 446825, 446844, 453838, 453842, 446845, 452859, 446846, 446848, 446847.